"It is estimated that there are almost 5 million people infected with this disease, and 80% of those are not yet aware that they have it. How scary is that?" -Lori Vosburgh, Advocate for Sufferers of Hepatitis C.
This liver-disease is transmitted blood-to-blood in many ways (and not solely by means of a shared hypodermic needle)! Those who have ever had a tattoo, body piercing, blood transfusion or even something as innocent as a manicure at a nail salon, could be at risk! Ask your Doctor to test you for this virus! Don't wait until it's too late!!!
The above are 2 really great websites! In fact, they're my two favorites.
This website is a great one for those on treatment or thinking about starting treatment. It's written by two very creative and witty women who share their experiences and suggestions on how to deal with the side effects of treatment. (It's also one of my favorites!) In their own words:
"We are not suggesting that you take our advice over any given by a physician, homeopath, nutritionist, or anyone with a medical degree. These are only suggestions given with the best of intentions, along with our own wicked, twisted brand of (drug induced) humor.
Lord knows, we need a laugh when we are on this stuff!"
For help in understanding blood-test results: http://library.thinkquest.org/C0115080/?c=cbc Then click on: "Blood - The River of Life"click here to view this site
For "Singles" who'd like to connect with other "Singles" with Hep c...
Click here: The NHCC's Hep C Singles List
I am currently taking weekly injections of a medication called Peg-Intron. (This is a pegalated form of Interferon, which is what they use on AIDS and Cancer patients. It is considered a form of Chemotherapy. The pegalated version stays in your system longer, so rather than having to inject myself three times a week, I only need to inject myself once a week. I do my injections on Friday nights so that by Monday morning, hopefully I am able to get up and go to work and earn (what used to be called) a living. The side effects from the meds are many and can be quite severe. They also seem, for most, to get worse with time.
I am also taking 5 pills daily of a medication called, Ribavirin. Prior to starting these meds, my doctor prescribed an anti-depressant called Celexa. It seems one of the side-effects of the Hep C meds (mentioned above) is severe depression. I do feel the Celexa is very helpful however, at times I feel it makes me very apathetic! I'm also taking a medication called, Imitrex for the debilitating migraines I frequently get, especially the day after the injections!
OTHER SIDE EFFECTS OF HCV MEDS:
Side Effects of INTRONŽ A
Other side effects you may experience include fatigue, fever, muscle pains, general body aches, chills, and nausea. You may also find that food tastes different or that you have a metallic taste in your mouth. Mild hair thinning and dry, itchy skin can also occur. Some of the side effects are similar to the symptoms of hepatitis, so you may use some of the same approaches to handle these problems whenever they arise. (See Living with Hepatitis.)
This is data from the Peg-Intron website:
The most serious possible side effects of
Muti-vitamins are not suggested as people with liver disease must watch their Iron and Niacin intake (which is present in most all Mutli-Vitamins - if you can find a Mutli-Vitamin without Iron & Thiamin, please let me know!). Most of the following were recommended to me by a Nutritionist. Anti-Oxidants are very important. As there is still controversy about taking "Milk Thistle", which is not yet government regulated, my Doctor recommends against it. The Nutritionist also advised that Vitamin A supplements are contra-indicted to people on Interferon. Zinc (which helps the effectiveness of the Interferon injections), Biotin & Vitamin E supplements are recommended by Dr. Palmer.
***NOTE: If you have liver disease and/or are considering starting medication, please see your Doctor about any supplements you are taking or considering and keep closely monitored!!!
*People with liver disease should avoid Niacin and Iron supplements which put excess strain on the liver!
Also recommended but not yet taking:
This is my favorite non-alcoholic beverage...
Decaf, Iced green tea (brewed with a little ginger - which is great for an upset stomach), sweetened with a fresh squeezed orange and a natural sweetener called "Stevia" is absolutely DELISH. Drink it on lots of ice in a giant glass through one of those flexi straws we had as kids and you will feel very special!
Note: Besides eating an overall healthy diet, taking supplements (as advised by your Doctor and/or nutritionist) and watching your protein intake and of course abstaining from alcohol entirely! Those suffering with HCV should watch their caffeine intake and also try to abstain entirely. If you are taking the meds, you should really try your hardest to drink a gallon of clear fluids a day. My green tea recipe goes down real quick and easily helps meet that gallon prerequisite; it will help to lesson the effects of the "sides"!